Texas, 2008

Hail in Texas, May 22, 2008

May 22, 2008 · NWS AMA · 13 events in 3 counties and zones

Severe thunderstorms across the eastern Texas Panhandle during the late afternoon and early evening hours produced large hail. no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the eastern Texas Panhandle during the late afternoon and early evening hours produced large hail. However...no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 1:54 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 22, 1:54 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT THU MAY 22 2008

.DISCUSSION...
THE DRYLINE HAS SET UP JUST OFF THE CAPROCK THIS AFTERNOON RESULTING
IN QUITE A CONTRAST ACROSS THE PANHANDLES. TO THE WEST OF THE
DRYLINE...WINDS ARE FROM THE SOUTH AND SOUTHWEST AT 25 TO 35
MPH...WITH GUSTS AROUND 45 MPH AT TIMES...WHILE DEWPOINTS ARE
GENERALLY IN THE 20S AND 30S. EAST OF THE DRYLINE...DEWPOINTS REMAIN
IN THE 50S AND LOWER 60S WITH SOUTH TO SOUTHEAST WINDS AROUND 20 MPH.
THIS IS RESULTING IN FAIRLY STRONG LOW LEVEL CONVERGENCE...AS SEEN IN
THE TIGHTENING OF THE DEWPOINT GRADIENT AND THE TCU FIELD ALONG THE
BOUNDARY. SBCAPE VALUES ARE PROGGED TO BE AS HIGH AS 2000 J/KG ACROSS
THE EASTERN ZONES WITH GOOD SHEAR...ENHANCED BY THE BACKING OF THE
SURFACE WINDS AHEAD OF THE DRYLINE. CIN HAS BEEN DECREASING WITH THE
AFTERNOON HEATING AND SHOULD BE OVERCOME SHORTLY. A TORNADO WATCH
HAS BEEN ISSUED FOR THE EASTERN TWO COLUMNS OF COUNTIES IN THE TX
PANHANDLE AS WELL AS BEAVER COUNTY IN THE OK PANHANDLE UNTIL 10 PM.
LATER TONIGHT...THE DRYLINE WILL RETREAT TO THE WEST...BRINGING THE
DEEPER MOISTURE BACK INTO THE CENTRAL AND WESTERN ZONES. WITH THE LEE
CYCLONE REMAINING QUASI STATIONARY OVERNIGHT...THE LOW LEVEL JET IS
ONCE AGAIN EXPECTED TO DEVELOP OVER THE CENTRAL AND EASTERN ZONES.
WITH THAT IN MIND...I HAVE SPREAD SLIGHT CHANCE POPS WESTWARD DURING
THE OVERNIGHT PERIOD. HOWEVER...THE SEVERE POTENTIAL IS EXPECTED TO
BE MUCH MORE LIMITED BY THIS TIME.

THE STRONG CLOSED LOW WILL REMAIN TO OUR WEST FOR THE NEXT SEVERAL
DAYS. THIS WILL RESULT IN THE LEE TROF REMAINING RATHER PERSISTENT
DURING THIS TIME...CAUSING SOUTH TO SOUTHWEST WINDS TO INCREASE INTO
THE BREEZY CATEGORY EACH DAY. WEAK IMPULSES IN TH SOUTHWEST FLOW
ALOFT WILL PERIODICALLY ENHANCE THE SURFACE LOW...ALLOWING THE
DRYLINE TO MIX TO THE EAST DURING THE AFTERNOON...THEN BACK TO THE
WEST OVERNIGHT. SLIGHT CHANCE TO LOW END CHANCE POPS HAVE BEEN
RETAINED FRIDAY THROUGH MONDAY NIGHT GIVEN THIS PATTERN. IN OTHER
WORDS...LITTLE CHANGE WAS MADE TO THE PREVIOUS FORECAST. 12Z MAV
TEMPS WERE REASONABLE FOR FRIDAY...ALTHOUGH I DID INCREASE THESE
VALUES SLIGHTLY IN THE WESTERN ZONES BEHIND THE DRYLINE. 00Z MEX
VALUES WERE PREFERRED SATURDAY THROUGH THE REMAINDER OF THE
FORECAST...WITH ONLY MINIMAL CHANGES.

BY TUESDAY...THE INFLUENCE OF THE BUILDING H5 RIDGE IS EXPECTED TO
RESULT IN A STRENGTHENING MID LEVEL CAP. THIS SHOULD PRECLUDE
CONVECTION FROM DEVELOPING ON TUESDAY. HOWEVER...GIVEN THE FAVORABLE
MID/UPPER LEVEL FLOW...I DID INCLUDE A SLIGHT CHANCE ACROSS THE
NORTHWEST ZONES TUESDAY NIGHT TO ACCOUNT FOR ANY MOUNTAIN CONVECTION
THAT DRIFTS OFF OF THE HIGHER TERRAIN. BY WEDNESDAY...THE FORECAST
CALLS FOR SEASONAL TEMPS AND DRY CONDITIONS. THE 12Z GFS IS HINTING
AT ANOTHER POTENT WESTERN CONUS TROF BY MIDWEEK...BUT TIMING WILL BE
DIFFICULT TO NAIL DOWN AT THIS TIME.

JOHNSON

&&

.FIRE WEATHER...
THE RED FLAG WARNING LOOKS TO BE IN LINE THIS AFTERNOON WITH RH
VALUES BEHIND THE DRYLINE BETWEEN 10 AND 15 PERCENT AND SUSTAINED 20
FOOT WINDS OF 20 TO 30 MPH. THE RED FLAG WARNING WILL BE ALLOWED TO
CONTINUE THIS EVENING. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
SAME AREA FOR FRIDAY...FROM MID MORNING THROUGH MID EVENING. WINDS
SPEEDS ARE NOT EXPECTED TO BE QUITE AS STRONG...BUT RELATIVE
HUMIDITIES ARE EXPECTED TO BE VERY SIMILAR TO THOSE EXPERIENCED
TODAY. FIRE WEATHER CONCERNS BEYOND FRIDAY WILL BE HIGHLY DEPENDENT
ON WHEN AND WHERE RAIN FALLS OVER THE NEXT FEW DAYS. GIVEN THE
CURRENT FORECAST...ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED FOR
AT LEAST THE WESTERN ZONES FOR SATURDAY.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  88  58  88  60 /  10  10  20  20  20
BEAVER OK                  62  90  59  93  60 /  30  20  30  30  40
BOISE CITY OK              53  82  54  85  54 /  10  10  20  20  20
BORGER TX                  64  90  64  92  65 /  10  10  20  20  30
BOYS RANCH TX              55  90  55  91  57 /  10  10  20  20  20
CANYON TX                  56  88  55  89  59 /  10  10  20  20  20
CLARENDON TX               66  91  65  92  66 /  20  20  30  30  30
DALHART TX                 51  86  52  87  52 /  10   5  20  20  20
GUYMON OK                  55  86  58  91  59 /  10  10  20  20  30
HEREFORD TX                55  88  53  88  58 /  10   5  20  20  20
LIPSCOMB TX                63  89  63  90  64 /  30  20  30  30  40
PAMPA TX                   64  88  63  89  65 /  20  20  30  30  30
SHAMROCK TX                67  92  67  93  67 /  30  20  30  30  40
WELLINGTON TX              67  93  68  93  69 /  30  20  30  30  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

24/02
Hazardous weather outlook, May 22, 1:30 PM CST, 1 hour 38 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT THU MAY 22 2008

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
230 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS
PANHANDLES. A DRYLINE WILL BECOME ESTABLISHED ALONG THE CAPROCK
THIS AFTERNOON AS A STRONG SURFACE LOW PRESSURE DEEPENS OVER EASTERN
COLORADO. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
ALONG AND EAST OF THE DRYLINE LATE THIS AFTERNOON AND EVENING AS
THE ATMOSPHERE BECOMES UNSTABLE. ANY STORMS THAT FORM WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND
TORNADOES POSSIBLE. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR
THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL 10 PM
THIS EVENING.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR MOST OF THE WESTERN
HALF OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EARLY
EVENING. SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL
DEVELOP WEST OF THE DRYLINE THIS AFTERNOON. THE COMBINATION OF WARM
AND DRY AIR WILL RESULT IN MINIMUM RELATIVE HUMIDITIES BELOW 15
PERCENT. THEREFORE...A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS
EVENING FOR THE WESTERN AND CENTRAL SECTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES.

IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR THE OKLAHOMA PANHANDLE
AND ALL BUT THE SOUTHEAST TEXAS PANHANDLE UNTIL 9 PM DUE TO SOUTH
AND SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SECTIONS OF THE
PANHANDLES ON FRIDAY...AND ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES FRIDAY NIGHT THROUGH TUESDAY NIGHT AS MOISTURE FROM THE
GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED
ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE
DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AT TIMES FROM THIS AFTERNOON THROUGH TUESDAY
EVENING.

ANDRADE

In the hours before

Special weather statement, May 22, 2:32 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT THU MAY 22 2008

TXZ004-005-222115-
LIPSCOMB TX-OCHILTREE TX-
332 PM CDT THU MAY 22 2008

...STRONG THUNDERSTORM IN EASTERN OCHILTREE COUNTY...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOLF CREEK PARK MOVING NORTH NORTHEAST AT
40 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, May 22, 2:44 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT THU MAY 22 2008

TXZ014-015-019-020-222130-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX-
344 PM CDT THU MAY 22 2008

...STRONG THUNDERSTORMS IN WESTERN COLLINGSWORTH...EASTERN DONLEY...
SOUTHEASTERN GRAY AND SOUTHWESTERN WHEELER COUNTIES...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR ALANREED TO NEAR
CLARENDON...MOVING NORTH NORTHEAST AT 45 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE

The radar

The Amarillo radar (KAMA), 111 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Wheeler

When
May 22, 3:08 PM CST
Where
Wheeler County, 7.93 mi W of Lela
Measured
0.88 in hail
Reported by
Public
Coordinates
35.230, -100.490

Hail, Hemphill

When
May 22, 3:45 PM CST
Where
Hemphill County, 7.07 mi SSE of Glazier
Measured
1 in hail
Reported by
Public
Coordinates
35.910, -100.170

Hail, Wheeler

When
May 22, 3:52 PM CST
Where
Wheeler County, 1.49 mi SSE of Wheeler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.430, -100.260

Hail, Wheeler

When
May 22, 3:56 PM CST
Where
Wheeler County, 0.56 mi W of Briscoe
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.580, -100.290

Hail, Wheeler

When
May 22, 4:16 PM CST
Where
Wheeler County, 2.9 mi ESE of Twitty
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.310, -100.180

Hail, Wheeler

When
May 22, 4:19 PM CST
Where
Wheeler County, 4.48 mi SSE of Wheeler
Measured
1 in hail
Reported by
Public
Coordinates
35.390, -100.240

The hail was reported to be covering the ground.

Hail, Wheeler

When
May 22, 4:25 PM CST
Where
Wheeler County, 0.56 mi E of Kelton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.400, -100.110

Hail, Wheeler

When
May 22, 4:28 PM CST
Where
Wheeler County, Kelton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.400, -100.120

Hail, Wheeler

When
May 22, 4:28 PM CST
Where
Wheeler County, Kelton
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
35.400, -100.120

Hail, Wheeler

When
May 22, 4:30 PM CST
Where
Wheeler County, Kelton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.400, -100.120

Hail, Lipscomb

When
May 22, 4:45 PM CST
Where
Lipscomb County, 13 mi ENE of Lipscomb
Measured
0.75 in hail
Reported by
Public
Coordinates
36.302, -100.054

Hail, Wheeler

When
May 22, 4:46 PM CST
Where
Wheeler County, 9 mi E of Wheeler
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.450, -100.110

Hail, Wheeler

When
May 22, 5:25 PM CST
Where
Wheeler County, 1 mi E of Allison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.600, -100.082

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104383, 104384, 104386, 104387, 104388, 104389, 104390, 104391, 104392, 104393, 104394, 104395, 104396.